Flash Flood, Vigo
- When
- May 9, 4:00 AM EST to 6:00 AM EST
- Where
- Vigo County, 3 mi NW of Terre Haute
- Property damage
- $200,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.431, -87.390 (the zone’s center; the record gives no point)
Bridge washed out
1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 9, 2:10 AM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 210 AM EST THU MAY 9 2002 LOW PRES OVR WI WITH CD FRONT ACRS IL...SE MO AND CENTRAL ARKANSAS. RADAR SHOW ABUNDANT TSRA AND RWS ACRS IL. CLD TOPS HAVE GENERALLY WARMED OVR THE PAST FEW HRS. MAIN FCST FOCUS WL BE RAIN. MODELS BRING THE CD FRONT ACRS THE AREA THIS MORNING AND GIVEN THE RADAR TRENDS AND SATURATED GROUND FFA WL CONTINUE TDY. MAY EXTEND THE WATCH INTO THE EARLY AFTERNOON AS PCPN SHUD COME TO AN END BY LATE MORNING BUT RUN-OFF MAY STILL RESULT IN FLOODING. LOW PRES PULLS NE AND DRAGS CD FRONT ACRS INDIANA TDY. TIME SECTIONS SHOW DEEP VERTICAL MOISTURE AND GOOD VV. WITH ABUNDANT CLDS UPSTREAM WL HOLD OFF AN ON CLRING TIL EVENING. WITH TEMPS IN THE 70S ACRS THE CWA DO NOT EXPECT A RECOVERY TO THESE LVLS AFT CD FRONT PASSAGE. STEADY READINGS IN THE LOWER TO MID 60S SEEM REASONABLE GIVEN EXPECTED CLD COVER AND CAA. HIGH PRES BUILDS ACRS THE AREA FOR FRI TO LET US DRY OUT. TIME SECTIONS SHOW GOOD SUBSIDENCE AS HIGH PASSES RIGHT THROUGH THE LWR OH RVR VALLEY. CU RULE POS FOR FRI SO SUNNY WL BE THE WAY TO GO. GIVEN THE H8 TEMPS AROUND 2C ACRS THE AREA ON FRI...WL LEAN A BIT COLDER HERE ON FWC TEMPS. PCPN MAY RETURN TO CENTRAL INDIANA ON SATURDAY AS A WARM FRONT OVR THE LOW MISSISSIPPI VALLEY SURGES NORTHWARD TOWARD OUR STATE. ONGOING FCST LOOKS TO HANDLE THIS WELL...MAY UP THE POPS HERE SLIGHTLY. IND...FLOOD WATCH INZ043>049-051>057-060>065-067>072 THROUGH EARLY THIS AFTERNOON. RPG
INZ021-028>031-035>049-051>057-060>065-067>072-090600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1000 PM EST WED MAY 8 2002 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS CENTRAL INDIANA OVERNIGHT... A COLD FRONT FROM EASTERN IOWA TO THE TEXAS PANHANDLE WILL MOVE INTO WESTERN INDIANA SHORTLY AFTER DAYBREAK ON THURSDAY. A SQUALL LINE IS LIKELY TO MOVE ACROSS CENTRAL INDIANA OVERNIGHT AND INTO THURSDAY MORNING WITH DAMAGING WINDS POSSIBLE. SPOTTER ACTIVATION MAY BE REQUIRED. KOCH
The Indianapolis radar (KIND), 100 km away, was scanning. The volume nearest the first event began at 09:01 UTC.
1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Bridge washed out
Roof blown off a home and a garage was damaged
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295956, 5295957.